With Rock the Shores and a number of other music festivals just around the corner, Island Health is urging festival-goers to be vigilant to reduce the risk of an overdose this season.
“Many substances (ie. cocaine, heroin, ecstasy and meth, etc.) have been found to be contaminated by fentanyl or other toxic additives, increasing the possibility of a serious overdose,” said Island Health in a release, noting the only way to prevent an overdose is to avoid taking substances altogether.
Should festival-goers decide to consume drugs and alcohol, there are five steps to stay safe.
Island Health suggests locating the harm reduction and first-aid tents when arriving on site. If using, take one substance at a time and don’t mix it with alcohol. People should use in the presence of friends, letting them know what drugs have been taken.
Friends should also be on the lookout for signs of an overdose which include slow or no breathing, blue lips and fingertips, unresponsive to noise, name or pain, gurgling or snoring sounds, pinpoint pupils or clammy skin.
If someone is suffering an overdose, call 911 and festival first-aid, clear and open their airway, provide rescue breathing and administer naloxone and continue rescue breathing after as well.
According to the B.C. Coroners Service, 620 people have died in the province due to illicit drug overdoses so far this year. Victoria continues to have one of the highest number of deaths with more than 34.